Hail, Barber
- When
- July 16, 6:52 PM CST
- Where
- Barber County, 5.85 mi SW of Sun City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.310, -98.980
Leaves were stripped from the trees.
An isolated severe thunderstorm occurred over Barber County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm occurred over Barber County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 2:53 PM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT THU JUL 16 2015 ...UPDATED FOR LONG TERM... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 328 PM CDT THU JUL 16 2015 LAST NIGHT'S UPPER LEVEL WAVE MOVED ACROSS THE CENTRAL PLAINS AND PUSHED A WEAK WIND SHIFT LINE ACROSS CENTRAL KANSAS. THIS WEAK SURFACE TROUGH WAS NEAR PRATT TO NEAR ASHLAND. MODELS CONTINUE TO SHOW SOME ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ALONG THIS TROUGH LINE LATE THIS AFTERNOON AND INTO THE OVERNIGHT. ALSO SOME WEAK UPSLOPE RETURNS TO SOUTHEASTERN COLORADO THIS EVENING AND WILL KEEP A SMALL CHANCE FOR STORMS IN THE ELKHART TO LIBERAL AREA. WILL KEEP SMALL CHANCES GOING MAINLY SOUTH OF DODGE CITY TONIGHT. CAPES ARE RUNNING AROUND 1500 TO 2000 J/KG WITH A WEAK CAP. WITH WEAK WIND SHEAR THERE COULD BE ISOLATED PULSE SEVERE IF STORMS FORM. THIS FITS WITH SPC FORECAST OF MARGINAL RISK OF SEVERE SOUTH OF DODGE CITY. LIGHT AND VARIABLE WINDS TONIGHT BECOME LIGHT SOUTH AFTER MIDNIGHT AS THE TROUGH SHIFTS BACK NORTHWARD. OVERNIGHT LOWS WILL BE MILD AND IN UPPER 60S TO LOW 70S. FOR FRIDAY, A TROUGH OF LOW PRESSURE DEEPENS IN EASTERN COLORADO WITH INCREASING SOUTH WINDS INTO WESTERN KANSAS OF 15 TO 25 MPH. BROAD SOUTHWESTERLY MONSOONAL FLOW PERSISTS ACROSS THE CENTRAL PLAINS ALONG WITH A WEAK UPPER LEVEL DISTURBANCE. THE NAM MODEL IS ROBUST WITH LOTS OF THUNDERSTORMS BREAKING OUT WITH INCREASING LOW LEVEL MOISTURE. THE GFS SHOWS LITTLE TO NO THUNDERSTORMS WITH LESS MOISTURE RETURN. WILL KEEP A SLIGHT CHANCE GOING. SOME STORMS COULD BE MARGINALLY SEVERE IF THEY DEVELOP. HIGHS WILL BE NEAR 100. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 350 PM CDT THU JUL 16 2015 FOR SATURDAY, A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS PUSHING A SURFACE COLD FRONT SOUTHWARD INTO NORTHERN KANSAS. THE COLD FRONT IS FORECAST TO BE NEAR HAYS TO SYRACUSE BY EVENING. A FEW STRONG THUNDERSTORMS MAY DEVELOP ALONG THE FRONT BY EVENING. SOUTH WINDS WILL STILL BRING A HOT DAY TO WESTERN KANSAS AHEAD OF THE FRONT WITH HIGHS AROUND 100. FOR SUNDAY, THE COLD FRONT IS FORECAST TO PUSH ACROSS THE REST OF THE AREA BY MORNING WITH A CHANCE FOR THUNDERSTORMS. THE FRONT MAY STALL NEAR MEDICINE LODGE BY EVENING. MORE SCATTERED STORMS COULD FORM NEAR AND NORTH OF THE FRONT. HIGHS WILL BE COOLER AND AROUND 90 NORTH OF THE FRONT WITH NEAR 100 AT MEDICINE LODGE. FOR THE PERIOD OF MONDAY INTO NEXT THURSDAY, A SEASONABLE PERIOD IS FORECAST AS THE LARGE DOME OF HIGH PRESSURE IS SUPPRESSED SOUTHWARD INTO TEXAS. THE HIGH PRESSURE RIDGE IS THEN FORECAST TO REBUILD BACK INTO THE CENTRAL PLAINS BY THURSDAY WITH A RETURN TO HOT TEMPERATURES. HIGHS ARE FORECAST TO BE IN THE LOW 90S THROUGH WEDNESDAY, THEN BACK TO AROUND 100 ON THURSDAY. OVERNIGHT LOWS WILL REMAIN MILD AND IN THE UPPER 60S TO LOWER 70S. SCATTERED THUNDERSTORMS CONTINUE IN THE FORECAST INTO WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1159 AM CDT THU JUL 16 2015 LIGHT AND VARIABLE WINDS WILL BE COMMON TODAY BEHIND A WEAK TROUGH OF SURFACE LOW PRESSURE IN SOUTH CENTRAL KANSAS. WINDS WILL BECOME MORE LIGHT SOUTHERLY AFTER 04-08Z. VFR CONDITIONS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 100 74 100 / 10 30 30 10 GCK 68 99 71 98 / 10 20 20 10 EHA 67 98 68 99 / 30 20 20 10 LBL 69 98 72 100 / 20 20 30 10 HYS 70 100 73 100 / 10 30 30 20 P28 74 99 76 100 / 30 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...KRUSE AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 447 AM CDT THU JUL 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 447 AM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. ANY DEVELOPING STORMS MAY BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY, GENERALLY ACROSS CENTRAL KANSAS. SEVERE WEATHER IS NOT EXPECTED.THUNDERSTORM CHANCES RETURN SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT PUSHES SOUTHWARD INTO WESTERN KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE PART OF NEXT WEEK, AGAIN WITH UNCERTAINTY PRESENT IN REGARDS TO THE POTENTIAL FOR SEVERE WEATHER. HAZARDS WEATHER RISK... FRIDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR AREAS GENERALLY EAST OF A HAYS TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU JUL 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST JOHNSON CITY 37.58N 101.75W
07/15/2015 E73 MPH STANTON KS MESONET
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 635 PM CDT THU JUL 16 2015 KSZ080-170015- KIOWA KS- 635 PM CDT THU JUL 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 715 PM CDT... AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF GREENSBURG...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREENSBURG AND HAVILAND. LAT...LON 3739 9917 3739 9948 3766 9943 3764 9902 TIME...MOT...LOC 2334Z 209DEG 18KT 3746 9933 RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 714 PM CDT THU JUL 16 2015 KSZ080-081-089-090-170100- COMANCHE KS-KIOWA KS-PRATT KS-BARBER KS- 714 PM CDT THU JUL 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER... NORTHEASTERN COMANCHE...SOUTHWESTERN PRATT AND SOUTHEASTERN KIOWA COUNTIES UNTIL 800 PM CDT... AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF BELVIDERE...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUN CITY...CROFT AND BELVIDERE. LAT...LON 3731 9920 3759 9896 3743 9873 3721 9906 TIME...MOT...LOC 0014Z 220DEG 21KT 3734 9905 RUSSELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT THU JUL 16 2015
KSZ080-170100-
KIOWA KS-
717 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 800 PM
CDT...
AT 717 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF GREENSBURG...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENSBURG...HAVILAND AND BELVIDERE.
LAT...LON 3755 9947 3772 9907 3741 9902 3739 9928
3740 9936
TIME...MOT...LOC 0017Z 222DEG 20KT 3754 9931
RUSSELLThe Vance AFB radar (KVNX), 99 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Leaves were stripped from the trees.
Winds were estimated to be at least 60 MPH and toppled a tv antenna.
Pea sized hail fell with the wind.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597551, 597553, 597552, 597554, 597555.